Indiana, 2012

Hail in Indiana, May 4, 2012

May 4, 2012 · NWS PAH · 5 events in 2 counties and zones

Thunderstorm activity developed on the leading edge of a strengthening southwesterly low level jet extending into the Mid-Mississippi and Lower Ohio Valleys. This activity was in the vicinity of a southeast to northwest oriented frontal boundary which extended from far southwest Indiana to west central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorm activity developed on the leading edge of a strengthening southwesterly low level jet extending into the Mid-Mississippi and Lower Ohio Valleys. This activity was in the vicinity of a southeast to northwest oriented frontal boundary which extended from far southwest Indiana to west central Illinois. Lingering moderate instability and steep mid-level lapse rates, combined with a 40 to 50 knot northwesterly mid-level jet, supported organized storms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:37 PM CST, 6 hours 53 minutes earlier.

Area forecast discussion, May 4, 1:37 PM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT FRI MAY 4 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 235 PM CDT FRI MAY 4 2012

SEVERE CONVECTION IN SHORT TERM SHOULD BE CONFINED TO MAINLY
NORTH/EAST THRU PM HEATING HOURS. ACTIVE SVR WARNINGS/WATCH
ONGOING.

AFTER THAT...STILL ANTICIPATE SMALLISH CHANCES INTO/THRU THE
WEEKEND...AS BOUNDARY WOBBLES/REMAINS MIRED UNDERNEATH PARALLEL
UPPER FLOW THAT IS RUNNING NWLY-SELY ACROSS MAINLY OUR NORTHEAST
PTNS FA. THIS ALONG WITH RIDGING IN THE WEST SHOULD MAKE POPS
MOST FAVORABLE IN OUR NORTH/EAST...LEAST SO IN OUR SOUTH/WEST.
WARM/HUMID SUMMER-LIKE AIRMASS WILL CONTINUE THRU THE WEEKEND.

NOTE THE LAKE WIND ADVISORY WAS DROPPED TODAY AS WINDS NEVER
REALLY WERE ABLE TO GET GOING WITH PERHAPS A LITTLE MORE CLOUD
COVER THAN ANTICIPATED.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 235 PM CDT FRI MAY 4 2012

MON FROM 12Z ON IS EXPECTED TO BE WET AS LARGE SCALE FORCING AND
MOISTURE ADVECTION WILL BE UNDERWAY DUE TO A COLD FRONT MOVING
THROUGH THE PAH FCST AREA. SHOWERS AND TSTMS WILL BE COMMON...WITH
BASIN AVERAGE QPFS A HALF INCH OR LESS. THERE IS SOME POSSIBILITY OF
SEVERE WEATHER WITH THE TSTM ACTIVITY. BY 12Z TUE...ALL BUT THE FAR
ERN COUNTIES SHOULD BE FREE OF PCPN. THE 00Z ECMWF DEPICTED A CLOSED
MID LEVEL LOW MOVING THROUGH THE REGION ON WED...BUT THE 12Z VERSION
DID NOT CONTAIN THIS...AND WAS IN AGREEMENT WITH THE MAJORITY OF MED
RANGE GUIDANCE. THUS...IT IS BELIEVED THAT DRY NWRLY FLOW WILL BE
PROMINENT ENOUGH TO PRECLUDE MEASURABLE PCPN THROUGH DAY 7. WITH
THIS PATTERN...EXPECT A COOLER AND LESS HUMID TREND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 235 PM CDT FRI MAY 4 2012

VFR CONDITIONS WILL PREVAIL WELL INTO THE NIGHT ACROSS THE PAH FCST
AREA. SRLY LOW LEVEL FLOW WILL CONTINUE...LETTING UP LATE IN THE
NIGHT ENOUGH TO POSSIBLY RESULT IN MVFR FOG. THERE ARE SOME
INDICATIONS THAT THE NERN CORNER OF THE REGION...INCLUDING THE
KEVV/KOWB TERMINALS...MAY BE AFFECTED BY A LATE NIGHT MCS. THIS TSTM
POSSIBILITY HAS BEEN INCLUDED IN THOSE TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 4, 3:03 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT FRI MAY 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER CONTINUES TO OUTLOOK AREAS EAST
OF INTERSTATE 55 FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGH TONIGHT. THIS INCLUDES ALL OF WEST KENTUCKY...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...AND A SMALL PART OF SOUTHEAST
MISSOURI. THE PRIMARY HAZARDS WILL BE LOCALLY DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY WITH SMALL CHANCES
CONTINUING SATURDAY NIGHT AND SUNDAY BEFORE INCREASING AGAIN
SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS
WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A STRONGER COLD FRONT
PUSHES SOUTHEAST ACROSS OUR REGION. WHILE SOME ISOLATED STRONG TO
SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED OVERNIGHT.

In the hours before

Local storm report, May 4, 6:37 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             FAIRFIELD               38.38N 88.37W
05/04/2012  E1.00 INCH       WAYNE              IL   LAW ENFORCEMENT

&&

RST
Special weather statement, May 4, 8:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
901 PM CDT FRI MAY 4 2012

ILZ078-083-INZ081-082-085>088-050315-
WABASH-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
INCLUDING THE CITIES OF...MOUNT CARMEL...CARMI...FORT BRANCH...
PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT
901 PM CDT FRI MAY 4 2012

...STORMS WITH HEAVY RAIN AND SMALL HAIL WILL CONTINUE...
AT 9 PM...A CLUSTER OF THUNDERSTORMS WAS ALONG THE WABASH
RIVER IN WABASH AND WHITE COUNTIES OF ILLINOIS...EXTENDING INTO
PIKE...GIBSON AND POSEY COUNTIES IN INDIANA. THESE STORMS WILL
CONTINUE TO MOVE EAST ACROSS SOUTHWEST INDIANA THROUGH 1015 PM.
STORMS WILL PRODUCE VERY HEAVY RAINFALL...AND OCCASIONALLY SMALL
HAIL.  BE PREPARED FOR STANDING WATER ON ROADWAYS AND REDUCED
VISIBILITIES DUE TO THE HEAVY RAIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Posey

When
May 4, 8:30 PM CST
Where
Posey County, Wadesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.100, -87.780

Hail, Vanderburgh

When
May 4, 8:42 PM CST
Where
Vanderburgh County, Evansville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Dime-size hail occurred on the west side of Evansville.

Hail, Vanderburgh

When
May 4, 8:45 PM CST
Where
Vanderburgh County, Kasson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.020, -87.630

Hail, Vanderburgh

When
May 4, 8:47 PM CST
Where
Vanderburgh County, Evansville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Quarter-size hail occurred on the west side of Evansville.

Hail, Vanderburgh

When
May 4, 9:01 PM CST
Where
Vanderburgh County, Evansville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Half-dollar size hail fell just north of downtown Evansville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377783, 377784, 377785, 377786, 377787.